How to prevent an Addison’s crisis

Here’s how to identify an adrenal crisis in someone who suffers from Addison’s disease – and act.

18 March 2016
by Meg de Jong

Addison’s disease is a condition that occurs when the body’s adrenal glands don’t produce sufficient amounts of certain hormones, namely cortisol and aldosterone. Symptoms of the disease include weakness and fatigue, hyperpigmentation, low blood pressure and joint pains, amongst other things.

What is an Addison’s crisis?

An Addison’s crisis occurs when the body’s cortisol levels drop rapidly, causing a patient to become confused, drowsy, nauseous, hypotensive, weak and dizzy, amongst other symptoms. If cortisol levels are not replaced, an Addison’s crisis can become a life-threatening event. 

According to a 2011 study on Addison’s disease in South Africa led by Dr Ian Ross, an associate professor in the Department of Endocrinology at the University of Cape Town, 38% of patients reported having at least one lifetime Addisonian crisis.

What causes an Addison’s crisis?

A number of things can bring on an Addison’s crisis, says Dr Ross. Amongst these are:

  • Failure to absorb hydrocortisone (a medication frequently used to treat Addison’s) due to gastroenteritis, vomiting or diarrhoea
  • Interference from drugs that increase the body’s metabolism of hydrocortisone. Common culprits are medicines used in tuberculosis (TB) therapy, certain anaesthetics and antibiotics
  • An infection of any type
  • Any additional stress on the immune system, such as from flu, heart attack or any surgical procedures.

An Addison’s crisis can become life threatening very quickly. In the event that a patient is not absorbing their medication for any reason, double the dose of hydrocortisone immediately. If they continue to feel unwell or their symptoms worsen, they should seek medical assistance as soon as possible.

How to prevent an Addison’s crisis

1. Wear a medic alert bracelet: “The single most important thing is to wear a medic alert bracelet or carry a card,” stresses Dr Ross. In his 2011 study, he learned that 58% of patients enrolled did not have any form of medical alert identification. Wearing the bracelet allows medical professionals to treat you quickly and effectively in the event of an emergency.

2. Double your dose: If you’re unwell, consult with your doctor about taking a ‘stress’ dose of your medication. Carry additional doses around with you in case of emergencies. 

Your body may need more hydrocortisone than usual in instances of illness or stress, whether from flu, a dental procedure or a more strenuous exercise than usual. This is especially important in the instance of vomiting or diarrhoea, when you should take five or 10 of your hydrocortisone tables with a glass of water. If you don’t settle, then go to the hospital. 

3. Have medication at hand: Be sure to collect your repeat prescription before you run out of your medication, and keep an emergency stock, just in case. It’s a good idea to have spare at the office and home, and always carry some with you. When flying, carry your medication in your hand luggage.

4. Make your condition known: It’s important that your family, friends and colleagues know how to identify when you’re having an adrenal crisis, and how to react. Likewise make sure that your doctor and pharmacist know about your condition so that they can make sure not to prescribe any medications that might interfere with your absorption of hydrocortisone.

 

IMAGE CREDIT: 123rf.com